Alert archive / Mississippi / Tornado Warnings in 2019

Tornado Warning 18, NWS Memphis, TN

April 6, 2019DeSoto County, Mississippi

NWS Memphis, TN issued this tornado warning at Apr 6, 2019, 8:49 PM CDT for DeSoto County, Mississippi. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2019, 8:49 PM CDT (01:49 UTC)
Expired
Apr 6, 2019, 8:58 PM CDT
In force
9 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County DeSoto County, MS

The radar

The Memphis radar (KNQA), 57 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2019-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2019-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

267 
WFUS54 KMEG 070149
TORMEG
MSC033-070215-
/O.NEW.KMEG.TO.W.0018.190407T0149Z-190407T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
849 PM CDT Sat Apr 6 2019

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northwestern DeSoto County in northwestern Mississippi...

* Until 915 PM CDT.
    
* At 849 PM CDT, doppler radar indicated a severe thunderstorm
  producing a tornado was located over Lake Cormorant, or 12 miles
  east of Hughes, moving northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Southaven, Horn Lake, Walls, Lake Cormorant, Lynchburg, Newport,
  Alden, Twin Lakes, West Days, Lake View, Glover, Penton and
  Norfolk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3488 9030 3489 9028 3491 9025 3495 9025
      3496 9026 3496 9028 3497 9029 3499 9029
      3499 8999 3486 9005 3486 9030
TIME...MOT...LOC 0149Z 242DEG 42KT 3491 9026 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
785 
WWUS54 KMEG 070158
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
858 PM CDT Sat Apr 6 2019

MSC033-070208-
/O.CAN.KMEG.TO.W.0018.000000T0000Z-190407T0215Z/
DeSoto MS-
858 PM CDT Sat Apr 6 2019

...THE TORNADO WARNING FOR NORTHWESTERN DESOTO COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

LAT...LON 3488 9030 3489 9028 3491 9025 3495 9025
      3496 9026 3496 9028 3497 9029 3499 9029
      3499 8999 3486 9005 3486 9030
TIME...MOT...LOC 0157Z 242DEG 42KT 3496 9014 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Apr 6, 7:54 PM CDT, 55 minutes earlier.

Area forecast discussion, Apr 6, 7:54 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
754 PM CDT Sat Apr 6 2019

.UPDATE...
Updated for PoP changes.

&&

.DISCUSSION...

Current MCV lifting across northeast Arkansas will continue to
bring a near 60 mile wide swath of convective activity through the
western and central portions of the Midsouth over the next 3-4
hours. A few of these embedded storms may become strong or severe.
Thus...have increased evening rain chances over a large portion
of the CWA. This band if it holds together though will not reach
the far northeast counties before midnight...so have reduced
evening pops across the Lower Tennessee River counties.

All other forecast parameters are currently on track.

JAB

&&

.PREV DISCUSSION... /issued 622 PM CDT Sat Apr 6 2019/

.UPDATE...

Updated for the 00Z Aviation Discussion

.PREV DISCUSSION... /issued 248 PM CDT Sat Apr 6 2019/

SHORT TERM...(Tonight through Monday)...
Warm front continues to churn north this afternoon in response to
shortwave rotating into the Central Plains. A lot of CAPE in the soup
south of the front.  Convection surging northeast with the front will
move across the forecast area. Severe weather potential is highlighted
generally south of I-40, specifically in north Mississippi along the
best instability.

Current thinking is a thunderstorm complex may form across the warm
front near the Ark/LA/Miss and trek across the forecast area with
damaging winds the main threat. Our messaging has been consistent
along these lines. There remains some uncertainty about the
prolonged robustness of the complex with uncertainty in the
strength of the LLJ and with the instability relaxing later this
evening.

Sunday is less obvious in terms of pin-pointing where the most
convection will occur.  Enough instability seems likely across the
forecast area with little synoptic scale forcing.  Expect Thunderstorms
to be diurnally driven.

More robust shortwave moves toward the Gulf Coast late Sunday/Monday.
Abundant moisture will provide fuel for showers and thunderstorms
through Monday, then tapering.

 Belles

LONG TERM...(Tuesday through Saturday)...
Progressive train of shortwaves through the period. A strong storm system
continues to show up in the models on Thursday into early Friday. The
ECMWF is more bullish with precipitation across our region than
the GFS. Also, there are indications of an occluding storm by the
time the surface cold front reaches the area. Given the robust
nature of this storm and for early April there may be a severe
risk which will become more clear in later forecasts.

Another shortwave comes into the picture day 7/8. There are
differences in the nature of how this system evolves across our
area in terms of temperatures and any severe potential.
Regardless, all models bring rainfall back into the area late day
7.

 Belles

&&

.AVIATION...
00Z TAF cycle

Showers and thunderstorms have begun to move into the forecast
area and will continue through the evening hours. Clouds will
continue to lower this evening with periods of IFR/MVFR ceilings
overnight. More showers and thunderstorms are expected to move
into the forecast area early Sunday morning and continue into the
afternoon hours. Winds will be mainly from the south at 5 to 10
knots tonight then increase to 10 to 15 knots with higher gusts
by Sunday morning.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Apr 6, 2:50 PM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook...correction
National Weather Service Memphis TN
250 PM CDT Sat Apr 6 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-071230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
250 PM CDT Sat Apr 6 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe storms are forecast tonight, especially south of
I-40. The greatest risk is across north Mississippi and adjacent
portions of Arkansas with damaging winds the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active weather pattern will set up Sunday through Monday. A
few strong to severe thunderstorms will be possible during this
time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required at times from Saturday
evening through Monday.

In the hours before

Special weather statement, Apr 6, 5:33 PM CDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
533 PM CDT Sat Apr 6 2019

MSZ012-013-020>022-062300-
Lafayette MS-Tallahatchie MS-Panola MS-Calhoun MS-Yalobusha MS-
533 PM CDT Sat Apr 6 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Southwestern Lafayette County in northwestern Mississippi...
Northeastern Tallahatchie County in northwestern Mississippi...
Southern Panola County in northwestern Mississippi...
Northwestern Calhoun County in northeastern Mississippi...
Yalobusha County in northwestern Mississippi...

At 533 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Coffeeville, or 12
miles south of Water Valley, moving northeast at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Lafayette...northeastern Tallahatchie...
southern Panola...northwestern Calhoun and Yalobusha Counties should
monitor this storm closely.

LAT...LON 3390 8978 3410 9014 3427 9013 3429 9017
      3441 9019 3415 8940 3386 8950
TIME...MOT...LOC 2233Z 249DEG 17KT 3398 8969
Special weather statement, Apr 6, 5:48 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Memphis TN
548 PM CDT Sat Apr 6 2019

MSZ008-012-062315-
Panola MS-Tate MS-
548 PM CDT Sat Apr 6 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...

Panola County in northwestern Mississippi...
Southern Tate County in northwestern Mississippi...

At 548 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Pleasant Grove, or
7 miles northwest of Batesville, moving north at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Panola and southern Tate Counties should monitor this storm
closely.

LAT...LON 3419 9013 3427 9013 3427 9015 3460 9021
      3459 8972 3419 8972
TIME...MOT...LOC 2248Z 194DEG 27KT 3438 9005
Special weather statement, Apr 6, 7:26 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
726 PM CDT Sat Apr 6 2019

MSZ017-024-070100-
Itawamba MS-Monroe MS-
726 PM CDT Sat Apr 6 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 800 PM CDT
FOR...

Southern Itawamba County in northeastern Mississippi...
Northeastern Monroe County in northeastern Mississippi...

At 726 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Amory, moving northeast at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Itawamba and northeastern Monroe Counties should
monitor this storm closely.

LAT...LON 3385 8824 3389 8857 3409 8855 3409 8854
      3422 8854 3424 8818
TIME...MOT...LOC 0026Z 249DEG 26KT 3394 8840
Special weather statement, Apr 6, 8:10 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
810 PM CDT Sat Apr 6 2019

ARZ049-058-MSZ007-010-070145-
Phillips AR-Lee AR-Tunica MS-Coahoma MS-
810 PM CDT Sat Apr 6 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 845 PM CDT
FOR...

Northeastern Phillips County in eastern Arkansas...
Lee County in eastern Arkansas...
Western Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...

At 810 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Marianna, moving
northeast at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Phillips...Lee...western Tunica and
northeastern Coahoma Counties should monitor this storm closely.

LAT...LON 3491 9085 3490 9041 3484 9041 3484 9039
      3440 9040 3441 9090
TIME...MOT...LOC 0110Z 241DEG 30KT 3475 9074
Special weather statement, Apr 6, 8:30 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
830 PM CDT Sat Apr 6 2019

ARZ036-MSZ001-007-008-070215-
Crittenden AR-Tunica MS-DeSoto MS-Tate MS-
830 PM CDT Sat Apr 6 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 PM CDT
FOR...

South central Crittenden County in eastern Arkansas...
Northeastern Tunica County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Western Tate County in northwestern Mississippi...

At 829 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Tunica, or 11 miles northeast of St Francis National
Park, moving northeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in south central Crittenden...northeastern Tunica...DeSoto and
western Tate Counties should monitor this storm closely.

LAT...LON 3456 8993 3456 9039 3499 9040 3499 8979
TIME...MOT...LOC 0129Z 235DEG 38KT 3468 9045

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:26 PM CDTSpecial Weather StatementMEGMonroe34 min
Apr 6, 8:30 PM CDTSpecial Weather StatementMEGDeSoto, Tate, Tunica45 min
Apr 6, 8:37 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica38 min
Apr 6, 8:57 PM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall48 min
Apr 6, 9:15 PM CDTSpecial Weather StatementMEGMarshall, Tate30 min
Apr 6, 9:28 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall32 min
Apr 6, 9:49 PM CDTSpecial Weather StatementMEGBenton, Marshall41 min
Apr 7, 7:36 AM CDTSpecial Weather StatementMEGLafayette, Panola, Yalobusha39 min
Apr 7, 8:11 AM CDTSpecial Weather StatementMEGLafayette, Pontotoc, Union49 min
Apr 7, 8:43 AM CDTSpecial Weather StatementMEGPrentiss, Tishomingo32 min
Apr 7, 8:54 AM CDTRiver Flood WarningMEGMonroe4 days
Apr 7, 8:54 AM CDTRiver Flood WarningMEGMonroe3 days
Apr 7, 8:55 AM CDTRiver Flood WarningMEGLowndes, Monroe5 days
Apr 7, 9:47 AM CDTSpecial Weather StatementMEGQuitman, Tallahatchie43 min
Apr 7, 10:06 AM CDTRiver Flood WarningMEGQuitman3 days
Apr 7, 10:06 AM CDTRiver Flood WarningMEGTallahatchie21 days
Apr 7, 10:06 AM CDTRiver Flood WarningMEGTallahatchie21 days
Apr 7, 10:08 AM CDTRiver Flood WarningMEGQuitman47 hr
Apr 7, 10:18 AM CDTSpecial Weather StatementMEGCoahoma42 min
Apr 7, 10:44 AM CDTSpecial Weather StatementMEGQuitman46 min
Apr 7, 10:49 AM CDTSpecial Weather StatementMEGLee26 min
Apr 7, 11:05 AM CDTSpecial Weather StatementMEGTallahatchie25 min
Apr 7, 11:20 AM CDTSpecial Weather StatementMEGPanola, Quitman25 min
Apr 7, 11:37 AM CDTSpecial Weather StatementMEGPanola38 min
Apr 7, 12:44 PM CDTSpecial Weather StatementMEGLafayette31 min
Apr 7, 1:23 PM CDTSpecial Weather StatementMEGChickasaw52 min
Apr 7, 1:47 PM CDTSpecial Weather StatementMEGMonroe28 min
Apr 7, 2:02 PM CDTSpecial Weather StatementMEGUnion43 min
Apr 7, 2:12 PM CDTSpecial Weather StatementMEGMonroe48 min
Apr 7, 2:27 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe33 min
Apr 7, 2:31 PM CDTSpecial Weather StatementMEGTallahatchie44 min

Nearby

Tornado Warnings in Mississippi, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.